Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
174 Doctors are Online

Constantly increased heart rate despite taking Buproprion. Help

Jan 2013
User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2003
Answered : 1658 Questions
Hi this week my heart has been beating really fast. For medications i am taking bupropion hydrochloride (xl) 300mg, for my adhd. I have stopped taking this drug for the summer but this week i began taking it consistently. My heart is non stop racing even when i am doing nothing, and i even walk a little fast or i do something that requires some energy my heart is racing really fast and i am out of breath, now i don't know if the medication has any thing to do with it because when i wake up in the morning my heart is already beating fast and i assume that the medication is already out of my system.And there have been many times where i have been on and off and skipped taking my medication daily and this has never happened to me before. This fast heart beat is constant the whole day, the whole day my heart is beating and I'm starting to begin to despair because it feels like it is never going to end. I just finished checking my heart rate and it is at 105 and this is me just sitting down doing nothing, when i check my heart rate it is usually 100+, and this is really starting to scare me because i am 19 years old and i am to young to be having heart problem Doctor. I take my bupropion every morning around 6:45-7:00 am, by the next morning i feel i should be out of my system right? Please help me doctor i am real scared, i don't know if its the medication, or my heart is giving out on me please. This constant heart beating is scary, i don't know whats wrong. Thanks Doctor
P.S. can you please email this to my main email which please I would be great full thank you. and i had my wisdom teeth removed last week don't know if thats important and I'm done with the meds i had to take for my mouth. and I'm 5"8 and weight 143lb and I'm not fat all just normal skinny weight
Posted Sat, 29 Sep 2012 in Hypertension and Heart Disease
Answered by Dr. Mayank Bhargava 1 hour later
Thanks for posting your query.
You are suffering from palpitation (feeling of heart beat) and it is essential to find the cause.
Heart rate >100 bpm is not a good sign.
Palpitation may be due to heart problem or may be due to hormonal problems.
If cardiac and non-cardiac evaluation is normal then you may have panic attacks.
Do you have fever/ increased sweating/ watery shit/ weight loss?
Do you have squeezing sensation/ sweating/ difficulty in respiration/ respiratory difficulties with change of posture/ swelling in feet ?
Have you undergone thyroid profile/ serum electrolytes/ ECG for heart previously?
What was their reports?
You should consult with physician / cardiologist and should go for following investigations: complete blood count, serum electrolytes, thyroid profile, renal function test, epinephrine, norepinephrine and urianry VMA level, ECG, 2 D echo and coronary angiography if needed.
Palpitation may be cardiac problems such as VPCs, APC, PSVT, Junctional rhythm, ventricular bigeminy and trigeminy. These heart diseases may be diagnosed by ECG and holter monitoring for 48-72 hours. If still not helpful then you can go for electro-physiological studies of heart.
Hormonal disorders may be thyroid disorders and pheochromocytoma.
These disorders may be diagnosed by above mentioned hormone analysis test.
If all investigations are normal, then there may be possibilities of panic attacks. In such conditions you should consult with psychiatrist.
There is no chance of correlation between bupropion and palpitations.
As such feeling of heart beat has not been mentioned as side effect of bupropion.
Put your views also.
With wishes of speedy recovery,
Dr. Mayank Bhargava
Above answer was peer-reviewed by
Follow-up: Constantly increased heart rate despite taking Buproprion. Help 2 days later
Yes i went to the doctor yesterday and he did an ecg on me and said i was fine, he said it its the bupropion that was causing it and lowered it from 300mg to 150mg, when should i start seeing the side effects go away for the fast heart beating ?
Answered by Dr. Mayank Bhargava 3 minutes later
Bupropion ahs half life of 21 hours and it will take 2-3 days for resolution of your symptoms.
Dr. Mayank Bhargava
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor